Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 110, NWS Midland/Odessa, TX

June 21, 1998Dawson County, Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 21, 1998, 7:12 PM CDT for Dawson County, Martin County, Texas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1998, 7:12 PM CDT (00:12 UTC)
Expired
Jun 21, 1998, 8:00 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Dawson County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 68 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:20 PM CDTThunderstorm Wind 70Patricia, TXThe storm in the southwestern Dawson County moved slowly to the east and produced winds estimated at close to 80 mph at a Cotton Gin.
Jun 21, 7:45 PM CDTThunderstorm WindTarzan, TXJust as occurred in SW Dawson County, a long duration of wind occurred from this storm as it developed southward into Martin County. Many tree limbs were broken off and a small shed was damaged. A total of 2.25" of rain was recorded here.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2073 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2073 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3023 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WUUS1 KMAF 220014 RRA
SVRMAF
TXC115-317-220100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
712 PM CDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN DAWSON COUNTY IN NORTHWESTERN TEXAS
  NORTHERN MARTIN COUNTY IN NORTHWESTERN TEXAS

* UNTIL 800 PM CDT

* AT 709 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 18 MILES SOUTHWEST OF LAMESA OR 6 MILES SOUTHWEST OF
  PATRICIA MOVING EAST AT 5 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS BUT IS EXPECTED TO
  AFFECT HWY 349 BY 730 PM CDT.

DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAINS ARE LIKELY. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

RSB/EMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:05 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jun 21, 2:05 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
205 PM CDT SUN JUN 21 1998

CONVECTION STARTING TO FIRE OVER THE DAVIS MOUNTAINS AT THIS TIME.
18Z SURFACE ANALYSIS SHOWS A TROUGH WITH ASSOCIATED WIND SHIFT AXIS
EXTENDING ALONG A CHILDRESS-WINK LINE. THE SURFACE LOW NEAR
CHILDRESS APPEARS TO BE SLOWLY FILLING WHILE THE COLD FRONT
CONTINUES TO LANGUISH OVER THE WRN TX SOUTH PLAINS.

LOOKS LIKE A VERY SIMILAR SYNOPTIC PATTERN WILL PERSIST THROUGH
MONDAY AFTERNOON WHILE HEIGHTS ALOFT CONTINUE TO BUILD SLIGHTLY.
SURFACE TROUGH APPEARS TO STAY FARTHER W ON MONDAY AFTERNOON PER
MODEL GUIDANCE. THEREFORE...THREAT FOR ISOLATED/WIDELY SCATTERED
THUNDERSTORMS MAY EXTEND FARTHER W MONDAY AFTERNOON AND EVENING.
FORECASTS FOR TODAY LOOK ON TRACK FOR TOMORROW...AND FORECASTS FOR
TONIGHT DO NOT APPEAR TO NEED MUCH CHANGING.

MAF  75/103  10/--
CNM  68/109  00/00
MRF  65/100  10/10
P07  75/98   --/00

TJT/SVG

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:33 PM CDTFlash Flood WarningMAFDawson, Martin2 hr
Jun 21, 7:33 PM CDTFlash Flood WarningMAFDawson, Martin117 min
Jun 21, 7:59 PM CDTSevere Thunderstorm WarningMAFMartin46 min
Jun 21, 8:11 PM CDTTornado WarningMAFMartin34 min
Jun 21, 9:00 PM CDTTornado WarningMAFDawson35 min
Jun 21, 9:20 PM CDTSevere Thunderstorm WarningMAFHoward35 min
Jun 22, 5:01 PM CDTSevere Thunderstorm WarningMAFWard34 min
Jun 22, 5:36 PM CDTSevere Thunderstorm WarningMAFPecos34 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.